Review Of Learning

□ Special circumstances may occur that require the team to modify its approach to resuscitation.

□ Recognising and responding early may prevent cardiac arrest in special circumstances.

□ Anaphylaxis is increasingly common. Epinephrine (adrenaline) given intramuscularly is considered the most important drug for any severe anaphylactic reaction.

□ Acute severe asthma is largely reversible and related deaths should be considered avoidable.

□ Asthma exacerbations must be treated aggressively with oxygen, inhaled beta agonists and corticosteroid therapy.

□ Hypoxia and hypercarbia are consequences of drowning. Oxygenation, ventilation and perfusion should be restored as rapidly as possible.

□ Successful resuscitation with full neurological recovery has been reported in casualties with prolonged submersion in cold water therefore life support should continue for a longer period than usual.

□ Electrocution may occur from an alternating current (a.c.) or direct current (d.c.). Asystole and VF are common arrhythmias that should be treated according to the universal algorithm.

□ Mild hypothermia may improve neurological function after a VF arrest.

□ Rewarming the hypothermic casualty should occur at a rate that correlates with the rate of onset of hypothermia.

□ Death in poisoning is commonly caused by airway obstruction and respiratory arrest secondary to a decreased level of consciousness. Recognising airway and breathing problems should be a high priority.

□ Pregnancy creates a unique situation because there are two people to resuscitate. The emphasis must be on effective life support for the mother and this will in turn optimise fetal outcome.

□ Cardiac output and venous return may be improved by relieving pressure on the inferior vena cava and aorta in the pregnant casualty.

Case study

Fred Hughes is a 70-year-old man admitted to the hospital for treatment of community-acquired pneumonia. A few minutes after the first dose of intravenous benzylpenicillin, Fred complains of feeling sick, vomits and becomes unresponsive.

What do you suspect is happening? What other signs and symptoms might be present?

It is likely that Mr Hughes is having an anaphylactic reaction due to administration of intravenous antibiotic. Specific signs and symptoms to watch out for include varying degrees of angio-oedema, urticaria, dyspnoea and hypotension. The patient may also have rhinitis, conjunctivitis, diarrhoea and a sense of impending doom. The skin colour often changes and the patient may appear either flushed or pale. Cardiovascular collapse is caused by vasodilation and loss of plasma from the blood compartment into the tissues. It is a common clinical manifestation, especially in response to intravenous drugs or stings.

During your physical examination you note that Fred's skin is red and flushed and there is generalised urticaria. His tongue is swollen and he is having difficulty breathing. His heart rate is 120bpm and his blood pressure is 65/40. How would you respond to this situation?

• Stop the infusion of benzylpenicillin.

• Administer high-flow oxygen (10-15 l/min). Assess the patient for airway obstruction and be prepared with airway adjuncts discussed in Chapter 7.

• Give epinephrine (adrenaline) 1:1000 solution 0.5 ml intramuscularly. Alternatively use an Epipen.

• Epinephrine IM may be repeated after about five minutes if there is no clinical improvement or if the patient deteriorates after the initial treatment, especially if hypotension causes the level of consciousness to become or remain impaired.

• Administer an antihistamine (chlorphenamine). It must be given either by slow intravenous injection or by intramuscular injection. The adult dose is 10-20 mgIM.

• Consider administration of hydrocortisone 100-500 mg IM.

• If there are still clinical signs of shock after drug treatment, give 1-2 litres intravenous fluid.

Was this article helpful?

0 0

Post a comment